Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

September 7, 2021Cochise County, Arizona

NWS Tucson, AZ issued this special weather statement at Sep 7, 2021, 8:47 PM MST for Cochise County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2021, 8:47 PM MST (03:47 UTC)
Expired
Sep 7, 2021, 9:30 PM MST
In force
43 min
Issued by
NWS Tucson, AZ
Hail
0.88 in
Wind
40

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 57 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2033 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2033 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
2247 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

927 
WWUS85 KTWC 080347
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
847 PM MST Tue Sep 7 2021
 
AZZ507-513-080430-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
847 PM MST Tue Sep 7 2021

...A strong thunderstorm will impact portions of southwestern Cochise
County through 930 PM MST...

At 847 PM MST, Doppler radar was tracking a strong thunderstorm near
Hereford, or near Sierra Vista, moving west at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Sierra Vista, Hereford, Whetstone, Huachuca City, Tombstone, Fort
Huachuca, Parker Canyon Lake, Palominas, Charleston, Coronado
National Memorial and Ramsey Canyon Preserve.

This includes the following highways...
 Route 80 between mile markers 319 and 334.
 Route 82 between mile markers 49 and 54.
 Route 83 between mile markers 3 and 5.
 Route 90 between mile markers 309 and 336.
 Route 92 between mile markers 322 and 347.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3171 11000 3134 10999 3133 11045 3169 11045
TIME...MOT...LOC 0347Z 089DEG 17KT 3146 11014 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Sep 7, 2:42 PM MST, 6 hours 5 minutes earlier.

Area forecast discussion, Sep 7, 2:42 PM MST, 6 hours 5 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
242 PM MST Tue Sep 7 2021

.SYNOPSIS...
Most areas will see dry conditions for much of the upcoming week
as high pressure settles over the region. A few storms will be
possible by the international border this afternoon and across
western Pima County on Wednesday. Temperatures will increase
through the weekend with high temperatures several degrees above
normal for mid September.

&&

.DISCUSSION...Today through next Monday.

The large-scale weather pattern will be driven by a strong ridge
over the Desert Southwest for much of the upcoming week. Currently,
the ridge is centered over NV/UT and will shift southeastward over
NM through the end of the week. This will leave us in a relatively
quiet monsoon period. Today, activity will be focused to our south
near the international border where the cap can be overcome and be
able to tap into the instability present as a weak impulse passes
through the area. Strong wind will be the primary threat with
storms that develop with dry mid and upper levels as shown on this
mornings sounding and current water vapor imagery. Easterly flow
will keep storms moving along with PWATs roughly 0.5-1.25 inches
across the area where storm development is expected limiting
flash flood concerns. On Wednesday, storm chances will shift
westward over central and western Pima County as drier air
continues to filter in from the east.

By Thursday, the ridge will be strong enough to suppress
activity for a majority of the area all the way through this
weekend. In turn, temps will be on the rise leaving the lower
elevations with temps around 95-105 degrees each afternoon.
Ensembles are in pretty good agreement through the end of the week
then will begin to diverge slightly with the handling of the
weakening of the ridge early next week and the potential intrusion
of a weak mid-level trough. This leads to lower confidence in
temps for the end of the forecast period. Either way, not seeing
any significant moisture pushes into the area through at least
next Monday.

&&

.AVIATION...Valid through 09/00Z. SKC to FEW clouds around 7k-10k
with more SCT along the International Border. Can't rule out an
isolated SHRA/TSRA near KOLS, but chances remain around 30 percent
or less. Winds will be generally less than 12 kts and be terrain
driven for TAF locations. Aviation not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated showers and thunderstorms mainly south of
Tucson and west of Tucson through Friday. Much drier for the region
the rest of the week. 20-foot winds will generally be less than 15
mph when not influenced by thunderstorm gusts. Minimum RH values
will remain above critical with warming temperatures for much of the
area. Hottest temperatures appear to be during the upcoming
weekend.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Guillet
Aviation...Michael
Fire Weather....Michael

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Sep 7, 7:25 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
725 PM MST TUE SEP 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             12 WNW BISBEE           31.44N 110.12W
09/07/2021  M1.25 INCH       COCHISE            AZ   PUBLIC

&&
Local storm report, Sep 7, 7:26 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
726 PM MST TUE SEP 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             10 SE SIERRA VISTA      31.48N 110.19W
09/07/2021  E0.88 INCH       COCHISE            AZ   PUBLIC

&&
Local storm report, Sep 7, 7:29 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
729 PM MST TUE SEP 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             13 SE SIERRA VISTA      31.44N 110.17W
09/07/2021  E1.00 INCH       COCHISE            AZ   TRAINED SPOTTER

&&
Special weather statement, Sep 7, 7:44 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Tucson AZ
744 PM MST Tue Sep 7 2021

AZZ507-508-513-080330-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
744 PM MST Tue Sep 7 2021

...A strong thunderstorm will impact portions of south central
Cochise County through 830 PM MST...

At 744 PM MST, Doppler radar was tracking a strong thunderstorm near
Bisbee, moving west at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bisbee, Hereford, Naco, Bisbee-Douglas Airport and Palominas.

This includes the following highways...
 Route 80 between mile markers 338 and 361.
 Route 92 between mile markers 341 and 355.
 Route 191 between mile markers 7 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3133 11015 3144 11008 3151 10981 3152 10957
      3133 10964
TIME...MOT...LOC 0244Z 070DEG 16KT 3140 10987

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Local storm report, Sep 7, 7:45 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
745 PM MST TUE SEP 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             10 SSE SIERRA VISTA     31.44N 110.23W
09/07/2021  M2.00 INCH       COCHISE            AZ   PUBLIC

&&
Special weather statement, Sep 7, 8:47 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
847 PM MST Tue Sep 7 2021

AZZ507-513-080430-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
847 PM MST Tue Sep 7 2021

...A strong thunderstorm will impact portions of southwestern Cochise
County through 930 PM MST...

At 847 PM MST, Doppler radar was tracking a strong thunderstorm near
Hereford, or near Sierra Vista, moving west at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sierra Vista, Hereford, Whetstone, Huachuca City, Tombstone, Fort
Huachuca, Parker Canyon Lake, Palominas, Charleston, Coronado
National Memorial and Ramsey Canyon Preserve.

This includes the following highways...
 Route 80 between mile markers 319 and 334.
 Route 82 between mile markers 49 and 54.
 Route 83 between mile markers 3 and 5.
 Route 90 between mile markers 309 and 336.
 Route 92 between mile markers 322 and 347.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3171 11000 3134 10999 3133 11045 3169 11045
TIME...MOT...LOC 0347Z 089DEG 17KT 3146 11014

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 5:13 PM MSTSpecial Weather StatementTWCCochise47 min
Sep 7, 5:18 PM MSTSevere Thunderstorm WarningTWCCochise42 min
Sep 7, 5:53 PM MSTSevere Thunderstorm WarningTWCCochise67 min
Sep 7, 6:20 PM MSTSevere Thunderstorm WarningTWCCochise55 min
Sep 7, 6:43 PM MSTSevere Thunderstorm WarningTWCCochise32 min
Sep 7, 7:15 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz25 min
Sep 7, 7:44 PM MSTSpecial Weather StatementTWCCochise46 min
Sep 7, 7:56 PM MSTSevere Thunderstorm WarningTWCCochise49 min
Sep 8, 4:45 PM MSTSpecial Weather StatementTWC45 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.